Why Sleep Problems and Breast Cancer Don't Mix Well

Getting adequate sleep—and the right kind of sleep—is important to good health. Yet for those with breast cancer, on top of experiencing more sleep problems than the average person, having a problem with sleeping can be dangerous. What causes sleep problems in people with breast cancer, how can this be dangerous and lead to poorer outcomes, and what can be done to make a difference?

Sleep disturbances during breast cancer treatment can have many sources, including the emotional toll of a cancer diagnosis, the physical impact of its treatment, and the side effects of medications, often including those prescribed to reduce other treatment-related side effects.

The same therapies that help save lives can keep patients from getting the sleep they need. Sleep-disrupting side effects include:

  • Fatigue
  • Pain
  • Night sweats or hot flashes
  • Nausea and other gastrointestinal problems, such as diarrhea and constipation
  • Anxiety

Fatigue is common in chemotherapy and radiation therapy. In chemotherapy, the effects can last for days after treatment ends and sometimes longer. Fatigue due to radiation therapy can persist for up to three months after the last session. If pain is the problem, better pain control might be the answer. For example, pain may be controlled with Percodan (aspirin and oxycodone) or another pain reliever prescribed by a physician.

Patients whose cancer needs estrogen to grow , known as estrogen receptor-positive breast cancer, may be prescribed Nolvadex (tamoxifen), which reduces the estrogen available to cancer cells. Tamoxifen can slow tumor progression and reduce the risk of recurrence.

Unfortunately, it may also induce insomnia and sleep-disrupting hot flashes and night sweats.

Steroids that are often prescribed to combat the nausea and vomiting of chemotherapy can also cause insomnia, especially if taken within a few hours of bedtime. Anxiety and depression can also interfere with sleep as can a lack of or reduction in exercise.

If you're facing any of these sleep problems, you do have options.

One important step is to have your doctor review all your prescription and over-the-counter (OTC) medications, including herbal remedies and dietary supplements, to see if they're contributing to your difficulties. Your physician might suggest changing your daily medication schedule to lessen the problems.

Altering other aspects of your daily or nighttime routine can also help. Try to practice good "sleep hygiene," which requires maintaining a consistent schedule for waking and sleeping and avoiding anything near bedtime that could cause sleep to be more difficult. Specific steps to take include:

  • Set a regular bedtime and wake-up schedule and stick to it.
  • Get daily exercise, but not within three hours of retiring to bed.
  • Avoid caffeine after 3pm or earlier if it still causes problems.
  • Resist napping, especially in the afternoon.
  • Monitor your fluid intake. As evening nears, don't drink so much that you'll be up during the night.
  • Avoid heavy snacks or alcohol within three hours of bedtime.
  • Reserve your bedroom for sleeping and sex. Keep the television and computer out of the bedroom.
  • Keep the room dark, quiet, and cool.
  • Relax for an hour before bedtime by taking a bath or reading a book.
  • Practice relaxation techniques, such as deep breathing.
  • If sleep doesn't come after 20 minutes, get up and do something relaxing.

Before resorting to sleep medications, you may want to ask your doctor about other options. If anxiety or depression is the problem, you might consider therapy or a support group. Your physician might also recommend antidepressants or anti-anxiety medications. However, note that these medications can cause daytime drowsiness and other side effects.

If sleep problems worsen or persist beyond four weeks, you may want to try a sleep medication. Your physician might suggest over-the-counter or prescription sleep medications, but these, too, can disrupt sleep cycles.

Although best regarded as a last resort, sleep medications may offer short-term relief.

The widely prescribed sedative Ambien (zolpidem) might be an option, but this drug and other so-called sedative-hypnotics can also have significant downsides. In December 2006, the FDA called for stronger consumer warning labels for this class of drugs with respect to the risk for severe allergic reactions (anaphylactic shock), angioedema (severe facial swelling), and risky behaviors that could include preparing and eating food while asleep as well as sleepwalking and sleep-driving.

You might also discuss herbal remedies, such as St. John's Wort, chamomile tea or black cohosh. There's little scientific evidence for the effectiveness of these therapies, but they do have few or no side effects with short-term use of less than six months.

It's important to note, however, that patients on tamoxifen should avoid taking St. John's wort. The supplement can reduce the amount of the drug in the body and, therefore, its effectiveness. Black cohosh is said to combat the hot flashes of the menopausal transition and may help with those associated with estrogen-limiting medications, such as tamoxifen.

Continue Reading